Iowa, 2012

Damaging Winds and Heavy Rain in Iowa, June 15, 2012

June 15, 2012 · NWS DMX · 9 events in 4 counties and zones

Thunderstorms from the previous night formed a mesoscale convective vorticity center (MCV) to the southwest of Iowa during the night of the 14th. The MCV moved northeast during the day on the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms from the previous night formed a mesoscale convective vorticity center (MCV) to the southwest of Iowa during the night of the 14th. The MCV moved northeast during the day on the 15th. Heating was somewhat limited due to residual clouds from the previous night, however it warmed enough to destabilize the atmosphere by mid afternoon. CAPE was somewhat limited, around 1000 J/kg, with a lifted index in the zero to -3 range. The shear was stronger than the previous night with 40 to 45 kts available. The freezing level remained high, just above 14,000 feet. The lower levels of the atmosphere were relatively dry, leading to a downdraft CAPE of 900 to 1300 J/kg. That also lead to an LCL around 2000 meters. In spite of the dry low levels, precipitable water values were in the 1.5 to 1.7 inch range. Thunderstorms formed over northern Missouri and southern Iowa during the afternoon and lifted north. For the most part they produced heavy rainfall, resulting in some street flooding in the Des Moines metro area, and also in Sac City in Sac County where 5.5 inches of rain fell during the day. One storm produced high winds and caused tree damage in Pocahontas County. There were also spotty reports of wind damage in Calhoun County. One farm in the Jolley area sustained tree damage and some damage to outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 15, 5:50 AM CST, 10 minutes earlier.

Area forecast discussion, Jun 15, 5:50 AM CST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
650 AM CDT FRI JUN 15 2012

.UPDATED 15/12Z AVIATION DISCUSSION...

.SHORT TERM.../TODAY/
WE ARE IN A VERY MESSY PATTERN AND HOW THINGS WILL EVOLVE IS
COMPLICATED.  FIRST OF ALL THERE IS AN MCV OVER THE SOUTHWEST WHICH
WILL MIGRATE NORTH NORTHEAST THIS MORNING.  IT APPEARS TO BE STRONG
ENOUGH TO HOLD TOGETHER. STORMS ONGOING IN THAT AREA ARE EXPECTED
TO LIFT NORTHEAST THIS MORNING. COMPLICATING THIS IS A STALLED/QUASI
STATIONARY FRONTAL BOUNDARY ACROSS THE NORTHWEST PART OF THE CWA.
IT IS POSSIBLE THAT AS THE MCV LIFTS NORTHEAST SOME INTERACTION WITH
THE BOUNDARY COULD OCCUR AND COVERAGE EXPANDS SOME.

THIS AFTERNOON A SHORTWAVE WILL LIFT ACROSS THE CWA AND THE
AFOREMENTIONED FRONTAL BOUNDARY WILL ONCE AGAIN BECOME THE FOCUS FOR
THUNDERSTORM DEVELOPMENT.  THE AMOUNT OF DESTABILIZATION TODAY IS OF
SOME CONCERN BECAUSE OF THE EXPANSIVE CLOUD COVER ACROSS THE REGION
FROM THE CONVECTION OVERNIGHT BUT AS DYNAMIC AS THIS SYSTEM IS
COMBINED WITH 2000-3000 CAPES AND THE THOUGHT THAT THERE WILL BE
SOME SUN TODAY I THINK THERE WILL BE NO TROUBLE SEEING THUNDERSTORMS
DEVELOP.  SHEAR IS MARGINAL AT BEST SO THE CONCERN FOR SEVERE...
WHILE IT CANNOT BE RULED OUT...IS LOW.  THE SLOW MOVING NATURE OF
THIS SYSTEM AND THE QUASI STATIONARY BOUNDARY DOES LEAD TO CONCERNS
OF THE POSSIBILITY OF HEAVY RAIN BUT MOST LOCATIONS WILL TAKE A LOT
OF MUCH NEEDED RAINFALL.

.LONG TERM.../TONIGHT THROUGH THURSDAY/
FORECAST STILL COMPLEX OVER THE NEXT 24 TO 36 HOURS AS SYSTEM BEGINS
TO EDGE EAST. CURRENTLY INVERTED TROUGH OVER THE REGION WITH WELL
DEFINED MCV OVER EASTERN NEBRASKA AND WESTERN IA...ASSOCIATED COLD
POOL EARLIER TONIGHT HAS SOMEWHAT DISSIPATED. MODELS HAVE ALL
FINALLY CAUGHT ONTO THE MCV THAT IS EXPECTED TO DRIFT NORTH THROUGH
TONIGHT WITH MOST LIKELY TRACK TO TAKE IT THROUGH CENTRAL TO
NORTHEAST IOWA BY 06Z SATURDAY. HAVE BROADBRUSHED RAINFALL AMOUNTS
OF UP TO TWO THIRDS OF AN INCH FROM 00 TO 06Z WITH LIGHTER AMOUNTS
LATE EVENING AFT 06Z TONIGHT. VERY POSSIBLE TO SEE 1 TO 2 INCHES
WITH THE MCV AS IT TRACKS NORTHEAST...WHICH WOULD BE GREAT NEWS FOR
AREA.  SEVERE CHANCES LOOK TO BE SOMEWHAT MUTED DUE TO THE CLOUD
COVER AND ONGOING CONVECTION. MCV MORE LIKELY TO PRODUCE BRIEF HEAVY
DOWNPOURS WITH MINOR STREET ISSUES IN URBAN AREAS IF IT MOVES SLOWLY
ENOUGH THIS AFTERNOON/EVENING. SOME HAIL AND WIND GUSTS ARE
CERTAINLY NOT OUT OF THE QUESTION IN THE STRONGER CELLS LATER TODAY
AND THIS EVENING BUT AN ORGANIZED SEVERE WEATHER THREAT WILL BE
HARDER TO COME BY WITH THE AMOUNT OF MESO SCALE FEATURES AND LACK OF
SIGNIFICANT SYNOPTIC FORCING TODAY. SUBJECTIVE ANALYSIS OF H850
MOISTURE FIELDS AT 00Z SHOWED A SIGNIFICANT RIBBON OF +15C DEW
POINTS FROM KMSP TO KDFW AND THEN INTO THE GULF. THIS TRANSLATES TO
NEARLY 2 INCHES OF PWAT OVER THE REGION LATE THIS AFTERNOON AND THIS
EVENING. DEPENDING ON HOW THE MESOSCALE FORCING WITH THIS MCV
EVOLVES...THERE IS STILL A POTENTIAL FOR SOME MINOR URBAN HYDRO
ISSUES IF CONVECTION CAN GEN UP QPF AMOUNTS CLOSER TO 2 TO 3 INCHES
AT SOME LOCATIONS. AGAIN URBAN CONCERNS OUTWEIGH ANY OTHER
LOCATIONS...AND CERTAINLY ONGOING SOIL CONDITIONS...AND CROPS WILL
SOAK UP ANY SIGNIFICANT RAINS THAT MIGHT OCCUR. 3HR FFW GUIDANCE
SHOWS MANY LOCATIONS NEED BETWEEN 3 TO 4 INCHES BEFORE PROBLEMS WILL
ARISE. SOME PARAMETERS POINT TO LOCALLY HEAVY DOWNPOURS...GFS
SOUNDINGS SHOWING WARM CLOUD DEPTHS OF ABOUT 12KFT WITH MODEST CAPE
OF 700 J/KG AND PWATS OF 1.9 AT 18Z AND WITH MORE CAPE BY 00Z AND
SLIGHTLY DRIER SOUNDING. FOR NOW...WILL NOT BE ADDING LOCALLY HEAVY
RAIN WORDING TO ZONES...PRIMARILY DUE TO SOME UNCERTAINTY...EVEN
NOW...HOW QUICKLY THE MCV/MCS WILL MOVE NORTHEAST THIS EVENING. WILL
LATE DAY SHIFT EVALUATE RAIN RATES AND MAKE ANY NEEDED ADJUSTMENTS.

AS THE MESO SYSTEM EXITS SATURDAY MORNING THE MAIN SYNOPTIC FRONT
WILL BEGIN TO TRACK SOUTHEAST ACROSS THE REGION. THIS WILL BRING
ANOTHER ROUND OF SHOWERS AND THUNDER TO THE REGION THROUGH SATURDAY
NIGHT WITH POTENTIAL FOR ANOTHER HALF INCH OR SO OVER THE AREA.
HIGHS SATURDAY WITH MORE CLOUDS AND RAIN POTENTIAL WILL BE COOLER
BUT AS THE SYSTEM SHIFTS SOUTH ON SUNDAY AND WE DRY OFF OVER MOST OF
THE REGION SANS THE SOUTH PORTION...WE WILL SEE MILDER TEMPS BY LATE
DAY AS WARM AIR ADVECTION BEGINS TO RETURN. SOME QUESTIONS ABOUT HOW
ACTIVE RETURN MOISTURE FLOW WILL BE SOUTH...BUT FEEL THAT
MORNING/AFTERNOON CHANCES STILL POSSIBLE FAR SOUTH AND THEN
OVERNIGHT THE FRONT LIFTS RAPIDLY NORTH. MONDAY THROUGH WED LOOK
VERY WARM AND BREEZY WITH A FULLY MIXED BOUNDARY LAYER. WITH THE
WARM FRONT INTO SOUTHERN MN AND H850 TEMPS IN THE 21 TO 24C RANGE
FOR 3 DAYS...HIGHS SHOULD BE WELL INTO THE 90S ON MONDAY WITH UPPER
80S TO LOWER 90S FOR THE SOUTH ON TUES/WED. HUMIDITY LEVELS WILL BE
UP AS WELL WITH DEW POINTS IN THE 60S TO NEAR 70. BY LATE WEDNESDAY
ANOTHER FRONT WILL PASS THROUGH THE REGION AS THE LOW TRACKS
NORTHEAST. THIS WILL BRING A RENEWED CHANCE FOR THUNDER ACROSS THE
REGION WED...WED NIGHT AND THURSDAY AS THE FRONT DROPS SOUTHEAST.
HIGHS SHOULD COOL INTO THE 70S TO LOWER 80S BY THURSDAY.

&&

.AVIATION...15/12Z
VFR CIGS EXPECTED OVER THE TAF LOCATIONS BUT MAY DROP TO MVFR IN
TSRA.  A PERSISTENT CLUSTER OF STORMS OVER SOUTHWEST IA IS EXPECTED
TO SHIFT NORTHEAST THIS MORNING...POSSIBLY INTO EARLY AFTERNOON.
LATER THIS AFTERNOON AND TONIGHT STORMS ARE EXPECTED TO REDEVELOP
ALONG A FRONTAL BOUNDARY AND GRADUALLY SHIFT EAST.  HEAVY RAIN IS
POSSIBLE WITH A FEW OF THESE STORMS WHICH MAY REDUCE VSBYS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...REV
AVIATION...FAB
Hazardous weather outlook, Jun 15, 4:33 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CDT FRI JUN 15 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-161045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
533 AM CDT FRI JUN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING MAINLY WEST OF
INTERSTATE 35. MORE NUMEROUS THUNDERSTORMS WILL OCCUR LATER THIS
AFTERNOON THROUGH TONIGHT...MAINLY ACROSS CENTRAL AND NORTHEAST
IOWA. AN ISOLATED STORM COULD BE STRONG TO SEVERE...WITH LARGE
HAIL AND STRONG WINDS THE PRIMARY THREATS. LOCALLY HEAVY DOWNPOURS
ARE ALSO POSSIBLE AND MAY CAUSE MINOR URBAN RUNOFF PROBLEMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH THURSDAY.
A FEW SEVERE STORMS MAY OCCUR FROM TIME TO TIME THROUGH SATURDAY
EVENING AND AGAIN BY WEDNESDAY AND THURSDAY OF NEXT WEEK. THE
MAIN SEVERE THREATS WILL MOST LIKELY BE LARGE HAIL AND DAMAGING
WINDS THROUGH SATURDAY EVENING. LOCALLY HEAVY DOWNPOURS ARE ALSO
POSSIBLE AND MAY CAUSE MINOR URBAN RUNOFF PROBLEMS. IT IS TOO SOON
TO DETERMINE IF SEVERE WEATHER WILL OCCUR NEXT WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT BUT MAY BE
NEEDED SATURDAY AFTERNOON THROUGH SATURDAY NIGHT.

REV

The radar

The Des Moines radar (KDMX), 131 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 heavy rain. Local standard time, as filed.

Heavy Rain, Sac

When
June 15, 6:00 AM CST to 3:32 PM CST
Where
Sac County, 0.69 mi N of Sac City
Reported by
Trained Spotter
Coordinates
42.430, -95.000

A trained spotter measured 5.5 inches of rain so far today.

Thunderstorm Wind, Calhoun

When
June 15, 3:03 PM CST
Where
Calhoun County, 5.28 mi WNW of Knoke
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.540, -94.850

Several six to eight inch tree limbs were blown down. The top of a large tree was sheared off. Pea size hail was also observed.

Thunderstorm Wind, Calhoun

When
June 15, 3:05 PM CST
Where
Calhoun County, 0.37 mi W of Jolley
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.480, -94.727

Damage reported to trees and outbuildings.

Heavy Rain, Polk

When
June 15, 3:12 PM CST
Where
Polk County, 1.88 mi ENE of Ft Des Moines
Reported by
Trained Spotter
Coordinates
41.541, -93.597

Heavy rainfall caused local low land flooding in the SE 14th and East McKinley street areas with water up to the fenders of cars.

Heavy Rain, Sac

When
June 15, 3:12 PM CST
Where
Sac County, Sac City
Reported by
Trained Spotter
Coordinates
42.420, -95.000

Street flooding was caused by a 20 minute period of heavy rain.

Thunderstorm Wind, Calhoun

When
June 15, 3:31 PM CST
Where
Calhoun County, Jolley
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
42.480, -94.720

Several large trees were blown down across town. One tree fell on top of power lines, knocking them to the ground.

Thunderstorm Wind, Pocahontas

When
June 15, 3:40 PM CST
Where
Pocahontas County, 1.02 mi W of Fonda
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.580, -94.850

Tree branches were blown down by winds and heavy rainfall.

Thunderstorm Wind, Pocahontas

When
June 15, 3:44 PM CST
Where
Pocahontas County, 4.12 mi E of Varina
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.660, -94.820

Several six inch limbs were blown down across the yard. Pea size hail also observed.

Heavy Rain, Pocahontas

When
June 15, 4:07 PM CST to 4:52 PM CST
Where
Pocahontas County, 0.69 mi N of Pocahontas
Reported by
COOP Observer
Coordinates
42.740, -94.670

Heavy rainfall with 1.85 inches falling in 45 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376562, 376753, 380281, 376555, 376558, 376754, 376565, 376755, 376586.